MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM ASPIRATION CATHETER 8; DXE

PENUMBRA, INC. INDIGO SYSTEM ASPIRATION CATHETER 8; DXE
Model Number CAT8XTORQ115KIT-B
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/12/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the femoropopliteal using an indigo system aspiration catheter 8 (cat8), non-penumbra 5fr diagnostic catheter, and non-penumbra sheath.It was also reported that the sheath was previously buckling into the aorta while using a diagnostic catheter and guidewire to cross the lesion.During the procedure, the cat8 was advanced over the guidewire and retracted back once with aspiration.Next, the physician advanced the cat8 more distally and then removed the guidewire; subsequently, the physician wanted to retract the cat8 without the guidewire.However, while retracting, the midshaft of the cat8 become broken inside of the sheath at the bifurcation.The physician attempted to remove the broken cat8 using a snare device and a balloon catheter but was unsuccessful.Therefore, the patient was taken to surgery to remove the remaining broken cat8.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned cat8 confirmed a fracture on its mid-shaft.Evaluation also revealed that the catheter was twisted at the fractured location.Based on the reported event, this is likely due to the sheath prolapsing into the aorta at the bifurcation.If the cat8 is retracted against resistance while pinned within anatomy, the device may become fractured.Further evaluation of the device also revealed kinks and an ovalization on the distal fractured portion.This damage was likely incidental to the complaint and may have occurred during multiple retrieval attempts.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
INDIGO SYSTEM ASPIRATION CATHETER 8
Common Device Name
DXE
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11467544
Report Number3005168196-2021-00486
Device Sequence Number4041509
Product Code DXE
UDI-Device Identifier00815948022485
UDI-Public00815948022485
Combination Product (Y/N)Y
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K160533
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/12/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/09/2023
Device Model NumberCAT8XTORQ115KIT-B
Device Catalogue NumberCAT8XTORQ115KIT
Device Lot NumberH10536
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/02/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 02/12/2021
Supplement Date Received by Manufacturer03/24/2021
Initial Report FDA Received Date03/11/2021
Supplement Report FDA Received Date04/23/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age71 YR
Date Report Sent to FDA01/01/2005